Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

July 3, 2021Lee County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jul 3, 2021, 2:37 PM CDT for Lee County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 2:37 PM CDT (19:37 UTC)
Expired
Jul 3, 2021, 3:30 PM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX

County Lee County, TX

The radar

The Ft Hood radar (KGRK), 71 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS84 KEWX 031937
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CDT Sat Jul 3 2021
 
TXZ193-194-209-032030-
Bastrop TX-Fayette TX-Lee TX-
237 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP...SOUTH
CENTRAL LEE AND NORTHWESTERN FAYETTE COUNTIES UNTIL 330 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paige, or 8 miles west of Giddings, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Giddings, Smithville, Paige, Circle D-KC Estates, Serbin, Northrup,
Loebau, Rabbs Prairie, Warda, Buescher State Park, Hills, West Point,
Lincoln, Winchester, Kirtley, Nechanitz, Manheim and Bastrop State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 9725 3032 9691 2999 9677 2990 9716
TIME...MOT...LOC 1937Z 343DEG 12KT 3021 9707 

$$

KCW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:28 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
228 PM CDT Sat Jul 3 2021

.SHORT TERM (Today through Sunday)...

Thunderstorms have developed along an old outflow boundary situated
from roughly Bastrop to San Marcos to Medina early this afternoon.
These will be highly efficient rain producers given abnormally high
PWATs in the 2.1-2.3" range in the GEFS and ECMWF ensembles, which
is some 2 to 3 SDs above climatological norms for early July. In
fact, Austin Bergstrom picked up a quick .45" of rainfall in a
little over 10 minutes earlier this afternoon. WPC has portions of
the eastern CWA within an MPD for rainfall rates of 2-3" per hour
through this evening. Coverage is fairly sparse at this time, but
expect given a very moist atmosphere and substantial SBCAPE of 2500-
3500 J/kg, more storms will form over portions of the Hill Country
and slide slowly to the south and east before weakening shortly
after sunset. One thing to note is the lack of any meaningful shear,
with 0-6km bulk shear almost non-existent, so storms will be very
pulse like in nature. At this time, believe that some storms could
still be a threat for an isolated strong wind gust or two, given
DCAPE values of upwards of 1000 J/kg and somewhat inverted V
sounding profiles. Hi-res guidance continues to indicate the
possibility of re-development overnight into early Sunday morning,
but with very little agreement between CAMs, have opted to just keep
20-40 PoPs in place for a good chunk of the northern 2/3rds of the
region overnight.

The 4th of July holiday will feature yet another active afternoon.
Showers and isolated to scattered thunderstorms will again develop
within a very tropical-like environment, with a nearly saturated
vertical profile, any storms that do form will be extremely
efficient rain producers. Nature's fireworks should wind down before
the man made fireworks in the evening, but we can't rule out the
possibility of a few lingering isolated showers or storms after
sunset. Expect a similar scenario to unfold when compared with
Saturday, but coverage might be a little less widespread. With
people out and about for the weekend, it's going to be important to
stay weather aware, check radar often, and be prepared to
temporarily seek shelter from lightning threats.

With regard to temperatures, expect more of the same, as cloud cover
will help to keep afternoon highs in the mid to upper 80s for the
Hill Country on Sunday. Elsewhere, with less coverage, temperatures
should easily manage to get into the lower to middle 90s, but that
will be seasonable for this time of year.

&&

.LONG TERM (Sunday Night through Friday)...

Cool and wet will be the story through the work week with daily
moderate to high chances for showers and storms as an upper level
low cuts off nearby for a few days. Despite mean northerly flow
above 500 mb through the majority of the period, southeasterlies in
the boundary layer will keep PW values elevated throughout the week.
Minimum 1.6" but generally in the 1.8-2.2" range and potentially
higher at times. This will likely often exceed the 90th percentile
of 1.8" per DRT sounding climatology. Thus, locally heavy rainfall
is possible at times throughout the week. As usual, it won't rain
everywhere every day, but in sum much of the area should see 1-3"
over the Mon-Fri period with some folks seeing that in a single day.
Locally higher amounts are expected to occur at least once or twice.
It's difficult to pinpoint specific days or locations, so everyone
should be alert and aware for low chances of minor flooding impacts.
WPC's Excessive Rainfall Outlook does have a marginal risk of
excessive rain for Monday across all but Dimmit and southern
Maverick County, and I would anticipate future EROs will likely
include much of our area beyond Monday as well for an isolated
excessive rainfall risk.

Favored timing for heavier rains will as usual come in the afternoon
and early evening hours each day, but with decent forcing for ascent
sticking around activity probably won't be as diurnally driven as
what we've had over the past week or so. Some low rain chances may
stick around into next weekend. In terms of temperatures, Monday
looks like the warmest day of the week overall, with highs still
into the mid 90s near the Rio Grande, but 80s areawide are forecast
Tue-Fri.

&&

.PREV DISCUSSION... /ISSUED 1237 PM CDT Sat Jul 3 2021/

AVIATION (18Z TAFS)... /NEW/

Another day, another tough forecast in TAF-ville. Timing of
convection as well as uncertainties with ceilings tomorrow morning
will be the primary focus with this discussion. Opted to go with
TEMPO groups at AUS/SAT/SSF for this afternoon/early evening with
thunderstorms expected to develop along a remnant outflow boundary
over the I-35 corridor. MVFR ceilings are expected after midnight,
but confidence is fairly low. With very light to nearly calm winds
and ample low level moisture, believe that low clouds and MVFR
ceilings will develop at AUS/SAT/SSF, but confidence is highest at
AUS. At AUS, ceilings could briefly go IFR after 1000Z, so will
maintain borderline IFR ceilings. Have gone with a PROB30 at AUS/SAT
for Sunday as storms should attempt to develop once again by early
afternoon. Briefly mentioned VCTS at DRT through late afternoon and
early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  74  89  74  88 /  70  40  60  20  60
Austin Bergstrom Intl Airport  88  73  89  73  88 /  70  40  60  20  60
New Braunfels Muni Airport     90  75  90  74  88 /  60  40  60  20  70
Burnet Muni Airport            85  72  88  72  86 /  70  40  60  20  60
Del Rio Intl Airport           97  79  97  78  96 /  20  20  40  20  40
Georgetown Muni Airport        86  72  88  72  87 /  70  40  60  20  60
Hondo Muni Airport             91  75  90  74  88 /  40  30  60  20  50
San Marcos Muni Airport        91  73  90  73  88 /  60  40  60  20  70
La Grange - Fayette Regional   90  75  90  75  89 /  70  40  60  20  60
San Antonio Intl Airport       91  76  90  75  88 /  60  40  60  20  70
Stinson Muni Airport           91  78  91  76  89 /  50  30  60  20  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...KCW
Decision Support...Hampshire
Hazardous weather outlook, Jul 3, 3:09 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
309 AM CDT Sat Jul 3 2021

TXZ171>173-183>194-202>209-217>225-228-040900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
309 AM CDT Sat Jul 3 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered storms today, mainly during the afternoon and evening.
Cloud to ground lightning will be possible in and near any
storms. In addition, a few storms could produce localized, minor
flooding as well as gusty winds up to 50 mph.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered storms are forecast Sunday through Friday, especially
in the afternoon and evening hours. Cloud to ground lightning will
be possible in and near any storms. In addition, a few storms
could produce localized, minor flooding as well as gusty winds up
to 50 mph.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 3, 2:12 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
212 PM CDT Sat Jul 3 2021

TXZ191-208-032000-
Caldwell TX-Hays TX-
212 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALDWELL AND
SOUTHEASTERN HAYS COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimberley, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Marcos, Kyle, Wimberley, Woodcreek, Martindale, Uhland, San
Marcos Regional Airport and Reedville.

LAT...LON 3002 9780 2983 9780 2983 9785 2985 9786
      2985 9788 2984 9790 2984 9803 2991 9812
      3003 9811
TIME...MOT...LOC 1912Z 273DEG 10KT 2994 9803

KCW
Special weather statement, Jul 3, 2:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CDT Sat Jul 3 2021

TXZ193-194-209-032030-
Bastrop TX-Fayette TX-Lee TX-
237 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP...SOUTH
CENTRAL LEE AND NORTHWESTERN FAYETTE COUNTIES UNTIL 330 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paige, or 8 miles west of Giddings, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Giddings, Smithville, Paige, Circle D-KC Estates, Serbin, Northrup,
Loebau, Rabbs Prairie, Warda, Buescher State Park, Hills, West Point,
Lincoln, Winchester, Kirtley, Nechanitz, Manheim and Bastrop State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 9725 3032 9691 2999 9677 2990 9716
TIME...MOT...LOC 1937Z 343DEG 12KT 3021 9707

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:12 PM CDTSpecial Weather StatementEWXHays48 min
Jul 3, 4:14 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Jul 3, 4:19 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee3 hr
Jul 3, 5:51 PM CDTAreal Flood AdvisoryEWXDeWitt, Lavaca3 hr
Jul 3, 6:30 PM CDTAreal Flood AdvisoryEWXKendall3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.